Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 93, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 7, 2008, 2:10 AM CDT for Brookings County, Lake County, Moody County, South Dakota; Lincoln County, Lyon County, Pipestone County, Minnesota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2008, 2:10 AM CDT (07:10 UTC)
- Expired
- Jun 7, 2008, 2:38 AM CDT
- In force
- 28 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Lincoln County, MN, Lyon County, MN, Pipestone County, MN, Brookings County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 77 km from the middle of the area, began a volume at 07:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1593 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 070710 SVRFSD MNC081-083-117-SDC011-079-101-070800- /O.NEW.KFSD.SV.W.0093.080607T0710Z-080607T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 210 AM CDT SAT JUN 7 2008 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA LINCOLN COUNTY IN SOUTHWEST MINNESOTA EXTREME NORTHWESTERN LYON COUNTY IN SOUTHWEST MINNESOTA WESTERN PIPESTONE COUNTY IN SOUTHWEST MINNESOTA * UNTIL 300 AM CDT * AT 210 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 3 MILES NORTH OF BRUCE TO ORLAND...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF ESTELLINE TO 9 MILES SOUTHWEST OF MADISON... MOVING EAST AT 55 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... WENTWORTH...BROOKINGS AROUND 215 AM CDT... COLMAN...WHITE...CHESTER...AURORA AROUND 220 AM CDT... HENDRICKS...FLANDREAU...EGAN AROUND 230 AM CDT... WARD AROUND 235 AM CDT... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4453 9608 4386 9631 4386 9726 4454 9694 TIME...MOT...LOC 0710Z 274DEG 48KT 4448 9679 4389 9710 $$ RSR
1 follow-up statement
000 WWUS53 KFSD 070738 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 237 AM CDT SAT JUN 7 2008 MNC081-083-117-SDC011-079-101-070747- /O.CAN.KFSD.SV.W.0093.000000T0000Z-080607T0800Z/ LYON MN-LINCOLN MN-PIPESTONE MN-MOODY SD-LAKE SD-BROOKINGS SD- 237 AM CDT SAT JUN 7 2008 ...THE SEVERE THUNDERSTORM WARNING FOR BROOKINGS...EASTERN LAKE... MOODY...WESTERN PIPESTONE...LINCOLN AND EXTREME NORTHWESTERN LYON COUNTIES IS CANCELLED... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. WIND GUSTS AROUND 50 MPH WERE REPORTED EARLIER WITH THIS LINE OF STORMS WEST OF MADISON SOUTH DAKOTA...BUT THE STORMS HAVE WEAKENED. LAT...LON 4453 9608 4386 9631 4386 9726 4454 9694 TIME...MOT...LOC 0737Z 274DEG 48KT 4442 9628 4383 9661 $$ RSR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 9:15 PM CDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jun 6, 9:15 PM CDT, 4 hours 55 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 915 PM CDT FRI JUN 6 2008 .DISCUSSION... WEAK ELEVATED BNDRY LIFTING N ALONG I90. SHOWS UP ON SAT AND RADAR. NAM PICKS UP ON THIS FEATURE AND WL LIFT NO OF I90 DURING THE NITE. CUD BE FOCUS FOR SOME ELEVATED CONVECTION LATER TONIGHT SO WL UP POPS A LTL FM PREVIOUS FCST. NAME IS PRETY UNSTABL WITH H85 LI-S S OF I90 BY 12Z APPROACHING -9. OF COURSE THIS IS ALSO IN AN AREA WHERE WARMER MID LEVL TEMPS EXPECTED SO IT MAY BE CAPPED. STILL NOT COMPLETELY SURE IT WL BE CAPPED SO WL ADD SLIGHT CHC TO THE S. && .AVIATION... VFR...BUT OCNLY MVFR CIG IF TRW CAN DEVELOP AFT 06Z. && .PREVIOUS DISCUSSION... WINDS SHOULD WIND DOWN THIS EVENING AND CLOUDS SHOULD DISSIPATE ...BUT STILL EXPECT WINDS AROUND 10 TO 15 MPH THROUGHOUT THE NIGHT AT MOST LOCATIONS. THIS SHOULD AID IN KEEPING TEMPERATURES UP A BIT DESPITE LOWER DEW POINTS. WILL AIM FOR MID 50S TO LOWER 60S ACROSS THE AREA. OTHERWISE...FALL LIKE PATTERN SETTING UP FOR TH WEEKEND AS A STRONG UPPER LEVEL JET WORKS INTO NORTH DAKOTA TONIGHT AND TIGHTENS UP THE MID LEVEL BOUNDARY ACROSS THE AREA. THINGS LOOK A LITTLE TOO DRY BELOW ABOUT 700MB TO REALLY GET ANYTHING GOING...SO THE FOCUS FOR ANYTHING WILL LIKELY BE AT THIS LEVEL. INSTABILITY PRETTY MINIMAL SO WILL JUST GO SHOWERS FOR NOW AND MAINLY IN THE FAR NORTH. WEAK COLD FRONT GRADUALLY SHIFTS EAST THROUGH FORECAST AREA ON SATURDAY BUT WITH LIMITED MOISTURE INSTABILITY/PRECIPITATION SHOULD BE FAIRLY LIMITED WITH MAINLY LIGHT SHOWERS IN THE MORNING HOURS. WITH THE UPPER LEVEL FORCING HANGING BACK TO THE WEST...HAVE SIDED WITH SLOWER FRONTAL TIMING OF NAM AS OPPOSED TO GFS. BOUNDARY APPEARS TO GET HUNG UP ACROSS SOUTHEASTERN PORTION OF FORECAST AREA TOMORROW. SOUTHERLY FLOW SOUTH OF THE BOUNDARY WILL ALLOW MOISTURE TO RETURN TO THE REGION...CREATING THE POTENTIAL FOR SCATTERED THUNDERSTORMS SOUTH OF THE BOUNDARY ACROSS NORTHWEST IOWA TOMORROW AFTERNOON. FAIRLY SIZABLE CAP IN PLACE SHOULD KEEP CONVECTION CHANCES DOWN TILL LATE AFTERNOON OR INTO THE OVERNIGHT SATURDAY NIGHT AS A SHORTWAVE APPROACHES FROM THE SOUTHWEST. WITH CLOUDS AND PRECIP HANGING AROUND...TEMPERATURES ON SUNDAY SHOULD BE QUITE COOL NEARLY 10 DEGREES BELOW NORMAL. A SHORTWAVE WILL MOVE THROUGH UNDER ZONAL FLOW ON MONDAY CREATING ADDITIONAL CHANCES OF OF PRECIPITATION ADDING TO WHAT HAS BEEN A WET PATTERN AS OF LATE. A WARM FRONT IS EXPECTED TO LIFT NORTH INTO THE REGION ON TUESDAY...BEFORE A STRONG COLD FRONT AND WRAPPED-UP UPPER LEVEL WAVE MOVES THROUGH THE NORTHERN PLAINS ON WEDNESDAY NIGHT INTO THURSDAY. THIS APPEARS TO BE THE BEST CHANCE OF ORGANIZED SEVERE WEATHER OVER THE NEXT WEEK. ZONAL FLOW CONTINUES INTO THE WEEKEND WITH WEAK WAVES MOVING THROUGH AS THE UPPER LEVEL JET REMAINS POSITIONED OVER THE NORTHER TIER OF THE US. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. &&
Hazardous weather outlook, Jun 6, 6:22 AM CDT, 19 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 622 AM CDT FRI JUN 06 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-071200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 622 AM CDT FRI JUN 06 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT FLOODING... MINOR TO MODERATE FLOODING IS EXPECTED ALONG PORTIONS OF THE VERMILLION...JAMES...LITTLE SIOUX...ROCK...AND LOWER BIG SIOUX RIVERS THE NEXT FEW DAYS. WIND AND FOG... STRONG SOUTHWEST WINDS OF 20 TO 45 MPH WILL AFFECT A GOOD PART OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA TODAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS WITH AREAS OF HEAVY RAIN DEVELOPING SATURDAY NIGHT AND AGAIN THE MIDDLE OF NEXT WEEK...WHEN SOME SEVERE WEATHER WILL ALSO BE POSSIBLE. THE MAIN THREAT FOR ANY HEAVY RAIN SHOULD BE IN NORTHWEST IOWA...SOUTHERN PARTS OF SOUTHWEST MINNESOTA...FAR SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. RSR
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 10:22 PM CDT | River Flood Warning | FSD | McCook, Turner | 36 hr |
| Jun 7, 3:14 AM CDT | Flash Flood Watch | FSD | Bon Homme, Clay, Lincoln, Turner, Union, Yankton | 27 hr |
| Jun 7, 10:58 AM CDT | Areal Flood Warning | FSD | Bon Homme, Charles Mix, Douglas, Hanson, Hutchinson, McCook | 24 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.